Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 63, NWS Lincoln, IL

April 15, 20234 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 2023, 8:25 PM CDT for 4 counties in Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2023, 8:25 PM CDT (01:25 UTC)
Expired
Apr 15, 2023, 9:15 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Cumberland County, IL, Effingham County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 116 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:39 PM CDTTSTM WND GST 543 Wnw Edgewood, ILPRIVATE WEATHER STATION.
Apr 15, 8:45 PM CDTTSTM WND DMGAltamont, ILTREES REPORTED DOWN ON POWER LINES AND OVER ROADWAYS. POWER OUTAGES ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 8:12 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1647 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS53 KILX 160125
SVRILX
ILC025-035-049-173-160215-
/O.NEW.KILX.SV.W.0063.230416T0125Z-230416T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
825 PM CDT Sat Apr 15 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Shelby County in central Illinois...
  Southwestern Cumberland County in east central Illinois...
  Northwestern Clay County in south central Illinois...
  Effingham County in south central Illinois...

* Until 915 PM CDT.

* At 824 PM CDT, a severe thunderstorm was located near Ramsey, or 11
  miles northeast of Vandalia, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Cowden and Beecher City around 840 PM CDT.

Other locations in the path of this severe thunderstorm include
Stewardson and Windsor.

This includes the following highways...
 Interstate 57 between mile markers 143 and 175.
 Interstate 70 between mile markers 79 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8880 3922 8914 3923 8914 3947 8859
      3945 8858 3945 8851 3915 8836 3893 8836
      3891 8881
TIME...MOT...LOC 0124Z 231DEG 39KT 3914 8901 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
1 follow-up statement
758 
WWUS53 KILX 160211
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
911 PM CDT Sat Apr 15 2023

ILC025-035-049-173-160221-
/O.EXP.KILX.SV.W.0063.000000T0000Z-230416T0215Z/
Shelby-Cumberland-Clay-Effingham-
911 PM CDT Sat Apr 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHELBY...SOUTHWESTERN
CUMBERLAND...CLAY AND EFFINGHAM COUNTIES WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central, southeastern and east central Illinois.

LAT...LON 3922 8880 3922 8914 3923 8914 3947 8859
      3945 8858 3945 8851 3915 8836 3893 8836
      3891 8881
TIME...MOT...LOC 0211Z 231DEG 39KT 3944 8853 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:03 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Apr 15, 3:03 PM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
303 PM CDT Sat Apr 15 2023

.SYNOPSIS...
Issued at 133 PM CDT Sat Apr 15 2023

Active weather will continue for central Illinois through the
weekend, with strong thunderstorms this evening, showers with snow
mixing in tomorrow night, and winds gusting to 40 mph or higher
tomorrow and especially Monday. Summer like warmth is expected to
briefly return midweek, though there will be multiple chances for
thunderstorms Wednesday through early Friday as another low
pressure system approaches from the west.

&&

.UPDATE...
Issued at 303 PM CDT Sat Apr 15 2023

Clearing has overspread far eastern Missouri and areas west of
I-55 this afternoon, fostering increasing surface based
instability and decreasing CIN, which dropped to less than 25 J/kg
across all of Missouri per SPC Mesoanalysis as of 3 PM. There,
robust convection has developed, and in fact baseball size hail
was recently reported with the cell that just moved through
Bolivar. This cluster of storms is quickly moving our way, and
the latest high resolution model guidance suggests it'll start to
become our problem by around 5-6 PM, by which time some type of
watch will likely be warranted for hail, wind, and a marginal
tornado risk. The HRRR has been consistent the past several
iterations at bringing convection with scattered to widespread
40-50 kt wind gusts through the area, with some places likely
gusting above the severe threshold - mainly across our southwest
counties before the storms start to weaken with loss of diurnal
heating - between 7 and 11 PM.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(1) Severe thunderstorm potential through this afternoon

(2) Turning quickly colder with potential for snow tomorrow night

(1) As of 130 PM, thunderstorms have quickly developed across
eastern Kansas and western Missouri where mid level lapse rates are
steepening as 500mb temps drop (-21C at KC already) with the
approach of the upper trough from the west. Latest SPC
Mesoanalysis suggests 700-500mb lapse rates have dipped below
-8C/km across virtually the entire state of Missouri, save the far
eastern portion where convection this morning has cooled the
boundary layer. With abundant sunshine, temps were warming fast
this morning across our CWA, but these have dropped a bit as
remnant ouflow from those decaying thunderstorms overspread us
from west to east (and even produced some brief gusty winds).

This convection has served to strengthen the capping inversion, with
upwards of 250 J/kg of CIN now in place across areas west of I-55.
However, the clearing in its wake is impressive, and as this
translates across the CWA we may be able to rewarm sufficiently to
steepen low level lapse rates and prime the lower levels for renewed
convective development. In the meantime, there's still enough mid-
level instability advecting our way from the west for hail producing
storms to develop along remnant ouflow boundaries, and there are
signs of some development already along the Missouri/Illinois state
line (though the stronger activity, responsible for the severe
thunderstorm watch to our west, is still a couple hundred miles
away). Given the relatively dry low levels fostering inverted V
type soundings, gusty to locally damaging winds will be a threat
if storms become briefly surface based this evening, which is most
likely if and when a QLCS can develop. Convective mode is looking
messier in the CAMs, but even a loosely organized broken line
could feature some localized bowing segments where one/more
miniature RIJs could yield sporadic 50+kt gusts in an environment
which soundings suggest may have upwards of 1000 J/kg of DCAPE.
We'll be watching closely this afternoon and evening as things
evolve.

(2) We'll have lingering showers through Monday morning given
abundant wrap around moisture getting pulled into the region on the
back side of the surface low, and odds are some of this will fall as
snow given dropping temps aloft (only one member of the LREF has
850mb temps > 0C after 3 PM CDT Sunday). HREF suggests a 70/30%
prob for rain/snow in our southeast and 20/80% prob for rain/snow
in our northwest by 7 PM Sunday evening, and chances are likely
to increase further overnight Sunday night into Monday morning as
temperatures cool a little more. NBM is only giving a 10% chance
for more than 0.1" of snow accumulation, and only 14/100 LREF
members have accumulations, in Peoria by Monday morning thanks to
our week of upper 70s/lower 80s high temps resulting in a warm
ground. We've got some light (sub 0.5") accumulations in the
forecast for our extreme northern CWA, but this should be confined
to grassy surfaces.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 133 PM CDT Sat Apr 15 2023

<<<<<<< Key Messages >>>>>>>

(3) Guidance gives a 60% chance winds reach Advisory criteria Monday

(4) Potential for frost Monday night

(5) Big warm up by midweek, with severe potential returning

(3) The deterministic models show the surface pressure gradient
tightening Sunday into early Monday, and now HREF mean (max) has
winds gusting to around 40 (45-50) mph on Monday - now looking to be
the windiest day in the forecast, though only several mph gustier
than Sunday. NBM would suggest around a 60% chance we'll hit
Advisory criteria Monday; chances are lower for most of the area
Sunday, except in our northwest counties where the gradient will
be tightest.

(4) The day Monday will be windy, but precipitation should be
tapering off from west to east in the early morning and clouds
decreasing through the afternoon. Depending on how quickly winds
ease Monday night, we could wind up with low temps in even the
upper 20s across our northern counties, and with growing season
now in full swing across our entire CWA we might need frost/freeze
headlines to cover that potential. We'll wait a bit to see what
model trends are for winds (and cloud cover) Monday night before
we pull the trigger on anything, but the concern is there.

(5) If you're over winter, don't let Sunday and Monday get you down.
Though Tuesday will be off to a chilly start, NBM suggests a ~70%
(30%) chance temps will warm into the 60s (70s) in Lincoln, and
Wednesday looks warmer still. Probabilities for temps exceeding 70
and 80 deg F, even at Galesburg, are around 70% and 25% for both
Wednesday and Thursday. As the next storm system approaches from the
west, CSU and CIPS machine learning each have a 15% severe
probability contour for areas southwest of I-74 for D6/Thursday,
with CIPS identifying hail is the main hazard. There's still
tremendous spread on how that system will evolve to our west, so we
don't want to sound an alarm of concern this early, but it'll be
something to bear watching with the mean of both the EPS and GEFS
supporting 500+ J/kg of SBCAPE across our CWA ahead of the surface
cold front, behind which another cool down is expected to close the
work week and kick off the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Apr 15 2023

In the short term, the main concern is with timing of convective
activity. Showers approaching KSPI/KPIA have been weakening and
lighting activity has been diminishing, so no thunder mention will
be included initially. Focus for thunder activity will begin from
22-24Z near KSPI/KPIA and spread east toward KCMI by 02-03Z. Brief
IFR visibilities possible with the heavier rain. After that, a
more widespread lowering of ceilings will take place following
passage of a cold front, and ceilings near or below 1,000 feet
should be in place between 09-12Z. Winds will swing to the west
behind the front, and gusts 20-30 knots are likely much of Sunday
morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM Sunday to 7 PM CDT Monday for ILZ027>030-
036.

&&

UPDATE...Bumgardner
SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Geelhart
Hazardous weather outlook, Apr 15, 3:06 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Apr 15 2023

ILZ036-040-041-047-161100-
Fulton-Schuyler-Mason-Cass-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Scattered thunderstorms are expected late this afternoon into early
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

Minor flooding will continue along the Illinois River from Havana to
Beardstown.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Lingering minor flooding on the Illinois River should subside by
early Monday.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm.

ILZ027>031-037-038-042-043-048>053-161100-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt-
Menard-Scott-Morgan-Sangamon-Christian-Macon-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely late this afternoon through mid
evening. Some of these may be strong to severe, with damaging wind
gusts and large hail the primary hazards. Tornado chances are low,
but cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 35 to 45 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight outdoor
objects and cause difficult travel for high profile vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 10 pm.

ILZ044>046-054>057-061-161100-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

West winds will gust 30 to 40 mph on Sunday. Northwest winds will
gust 40 to 45 mph on Monday. This may blow around lightweight
outdoor objects and cause difficult travel for high profile
vehicles.

Temperatures will fall to near freezing Monday night near the I-74
corridor, which may damage sensitive vegetation.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

ILZ062-063-066>068-071>073-161100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
306 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Late This Afternoon and Tonight.

Thunderstorms are most likely this evening. Some of these may be
strong to severe, with damaging wind gusts and isolated large hail
the primary hazards. A tornado cannot be ruled out, but would be most
likely west of I-57.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will gust 40 to 45 mph on Monday. This may blow
around lightweight outdoor objects and cause difficult travel for
high profile vehicles.

Thunderstorms are possible Thursday. It is too early to determine
the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and midnight.

Geelhart

In the hours before

Local storm report, Apr 15, 8:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     FAIRVIEW                40.63N 90.16W
04/15/2023  E80 MPH          FULTON             IL   EMERGENCY MNGR

            ESTIMATED WIND GUSTS.

&&
Local storm report, Apr 15, 8:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 NW PEORIA             40.77N 89.67W
04/15/2023  M1.00 INCH       PEORIA             IL   NWS EMPLOYEE

&&
Local storm report, Apr 15, 8:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
810 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     PEORIA HEIGHTS          40.74N 89.57W
04/15/2023  E55 MPH          PEORIA             IL   TRAINED SPOTTER

            50-55 MPH WIND GUSTS. RELAYED VIA EOC.

&&
Local storm report, Apr 15, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MEREDOSIA               39.83N 90.56W
04/15/2023  M0.75 INCH       MORGAN             IL   TRAINED SPOTTER

            PENNY SIZE HAIL.

0735 PM     HAIL             FARMINGTON              40.70N 90.01W
04/15/2023  M0.75 INCH       FULTON             IL   EMERGENCY MNGR

            DIME SIZE HAIL.

&&
Local storm report, Apr 15, 8:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             PEORIA                  40.72N 89.59W
04/15/2023  M0.88 INCH       PEORIA             IL   TRAINED SPOTTER

            RELAYED VIA EOC. RT 150 AND PROSPECT.

&&
Local storm report, Apr 15, 8:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             1 W ALTA                40.81N 89.65W
04/15/2023  E1.00 INCH       PEORIA             IL   PUBLIC

            MPING REPORT.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:15 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark30 min
Apr 15, 7:20 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell25 min
Apr 15, 7:29 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard, Tazewell31 min
Apr 15, 7:44 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell, Woodford31 min
Apr 15, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatILXFulton, Knox, Peoria, Stark49 min
Apr 15, 8:07 PM CDTSevere Thunderstorm WarningILXLogan, McLean, Tazewell, Woodford38 min
Apr 15, 8:19 PM CDTSevere Thunderstorm Warning Considerable damage threatILXKnox, Marshall, Peoria, Stark, Tazewell, Woodford41 min
Apr 15, 9:09 PM CDTSpecial Weather StatementILXColes, DeWitt, Douglas, Macon, Piatt21 min
Apr 15, 9:22 PM CDTSpecial Weather StatementILXJasper23 min
Apr 15, 9:33 PM CDTSpecial Weather StatementILXColes, Douglas, Piatt27 min
Apr 15, 9:56 PM CDTSpecial Weather StatementILXChampaign34 min
Apr 15, 10:18 PM CDTSpecial Weather StatementILXVermilion27 min
Apr 15, 10:34 PM CDTSpecial Weather StatementILXVermilion26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.